Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Solpadeine addiction - anyone else have this problem?

(42 Posts)
butterflyroom Sun 22-Dec-13 09:16:22

Hi,

I've been taking Solpadeine every day for 3 years now and feel very anxious of the long term effects its having on my body.

I know I need to stop taking them. I know the damaging effects they will be having. I don't go over the stated daily dose but obviously every day taking the blend of codeine and paracetamol is very very bad. They are extremely addictive.

I wondered if anyone is in the same position and wanted support to try and quit with me.

HoHolepew Sun 22-Dec-13 19:57:45

I remember a programme about OTC addiction, Solpadine is the no.1 pill to be addicted to.
Like the others have said cut down slowly. Drop one tablet for a few days then another etc.
Good luck, you can do it fsmile.

butterflyroom Sun 22-Dec-13 20:07:19

I've taken one less dose today (mid afternoon, easier when I'm busy) and when I went to the supermarket I didn't go to the pharmacy section. That's a big step. Going to try my very best to cut one to two doses down over Christmas. As other posters have suggested, I'm hesitant to go to the GP as I'm unsure how it will effect my records. Going to try by myself first.

Kaffiene Sun 22-Dec-13 20:09:07

Hi
I become addicted to codeine a couple of years ago after an accident. the worse part was actually just before I realised there was an issue. I was constantly worried about the pain coming back and would be fretting about my next dose in case the pain came back.

Once I realised it was the tablets making me anxious and twitchy it wasn't so bad. I was on prescription only strength so first I stitched to 1 prescription and 1 soledepine and stepped down slowly over 6 weeks from there. It wasn't so bad once I made a plan but definitely do it slowly as sudden withdrawal can be horrid.

Good luck!

LovelyMarchHare Sun 22-Dec-13 20:50:56

Well done Butterfly. Great start.

revivingsnowshower Sun 22-Dec-13 20:56:59

That's great keep going, don't rush it will work!

FruitbatAuntie Sun 22-Dec-13 21:18:00

I've been there too. Cutting down very slowly is definitely the easiest way to do it IMO - but you do have to be very disciplined about it as it's very easy to give in 'just this once' if you have a bad day, headache, etc.

If you aren't exceeding the recommended dosage each day, I would think it's unlikely that you have damaged your body/liver. Many people take paracetamol for many years with no problems as long as they don't take more than 2, 4x daily. The codeine also doesn't generally create huge long term damage other than constipation, and of course the withdrawal symtoms if you stop. Is there anything else in solphadeine?

The poster whose DH ended up with a perforated ulcer was, I suspect, taking codeine with ibuprofen (not paracetamol) such as Nurofen Plus? Ibuprofen will knacker your stomach big time if taken long term as happened to him.

I was taking a lot more than you are, and stopped in the end with the help of the local drugs team, referred by my GP. They helped me wean me off very very slowly which was brilliant for me. I was urine tested regularly so couldn't cheat, which is what I needed.

I would have no chance of ever getting opiated from my GP now, as has been said already. But when I had my DS2 I had a c-section, and they almost forced morphine on me despite me explaining exactly why I didn't want it! It was bizarre. It happened again when I was admitted this year with something - a Dr said, 'I'm just going to give you some pain relief' and almost had the syringe in my bloody arm before I could say I hope that isn't morphine cos I don't want it! Again I clearly told them my medical history on admission.

MrsFlorrick Mon 23-Dec-13 02:10:11

Butterfly. Well done for making a start. As others say, stick to your plan and don't be tempted to cut down too quickly. thanks

butterflyroom Mon 23-Dec-13 14:43:05

Thanks everyone! Once again I'm overwhelmed by those of you taking the time out to post detailed and helpful responses and those with general supportive comments. I'm taking all your advice and comment on board. I've cut out a dose today by making my mid morning and afternoon dose just one which I had earlier. Hopefully it now means I'm having 3 instead of 4 doses a day.

revivingsnowshower Mon 23-Dec-13 15:27:53

That's great butterfly stick with it. Don't cut back any more for the rest of the week. It is also a bit of a stressful time of year so take it easy, but as pp said dont cheat and go back up again if you have a bad day or headache. Does anyone know if the op can take a different medication if she really does have a headache? Maybe ibuprofen?

Musicaltheatremum Mon 23-Dec-13 16:06:06

If you're taking 8 a day I would recommend you cut knew tablet out a week. That would, in theory have you off them by the middle to end of February. I had a patient do this with tramadol and she gradually cut down. Even to getting a soluble tablet so she could dissolve it and take smaller volumes. Not looked at the codeine website mentioned above but will do as may be helpful

hollyisalovelyname Mon 23-Dec-13 18:22:13

My elderly mother is addicted, but in denial. She takes Solpadeine 'to sleep' - she gets up in the middle of the night to take them.
Her gp knows, but feels that because of her advanced age, if it makes her happy, let her have them.
The pharmacist however does warn her. It falls on deaf ears.

nayla912 Thu 13-Nov-14 06:49:46

hi. I have recently prescribed it. I have been suffering form migraines for the last few mths and the doc has prescribed solphedeine. I have been taking it everyday for ther last one mth, anywhere between 2 to 3...will this become addictive but they do help me a lot with my migraines

jules51 Thu 20-Nov-14 09:29:04

Hi
I am trying to reduce I found it really easy over the last few days only talking one a day in fact yesterday I didn't take any BAD IDEA
I woke up at 3 this morning with the worst headache I have ever had in my life .
I have been taking these for headaches and joint pain for about 3 years mainly 6 a day occasionally 8
I suffer from migraines and would prefer to take these rather than my prescribed medication as the prescribed make me very sleepy
Has any one had bad headaches when trying to stop these tablets

Geoff2525 Sun 07-Dec-14 12:37:09

Anyone taking solphadine must realis it's an easy trap to fall into my advice to everyone without hesitatation take what you have and your little put away stash for just in case or emergency and throw them in the dust bin PLEASE DO THIS NOW AND I MEAN NOW taking them is like have a the equivalent of a cocane hit or other drug it and after a while you want more and you don't really know why your taking them I can tell one thing I bet your bottom dollar it's not for head aces ,my advice if you have reoccurring headaches see your doctor and ask him to refer you to an headache specialist ,RIGHT NOW FIND THE DUST BIN I AM BEING SERIOUS OTHER WISE THEY WILL KILL YOU

TurnOverTheTv Sun 07-Dec-14 12:42:03

My mum has been taking them for at least 20 years. I just don't know how to get her to stop!

over-count.weebly.com/

Overcount are certainly worth contacting. They are one of the very few charitable organisations in this country who actually talk about OTC addictions.

ChillySundays Sun 07-Dec-14 19:39:01

I have been taking prescription only co-codamol for two years (not headache related). I read that it gives you headaches so you take a dose and the headache goes so you think it is doing some good but it is the codeine causing the headaches in the first place. My dosage is 2 tablets 4 times a day. As it makes me feel so spacey I don't take them during the day (it also easier to distract yourself) but I often get headaches during the day but I just have to put up with it.

Ginformation's advice(as is others) is good. Best to do it slowly even if it takes longer as you are more likely to succeed.

Good luck

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now